MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Fold (1255); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastric varix using penumbra coil 400s (pc400s).During the procedure, the physician advanced a pc400 into the target vessel using a lantern delivery microcatheter (lantern), however, the pc400 would not take its intended shape.The physician then removed the pc400 from the patient and set it aside for later use.A pod12 coil was then successfully advanced into the target vessel using the same lantern.Subsequently, the physician attempted to re-advance the pc400, but reported feeling resistance during advancement.It was also reported that the pc400 would only advance a few centimeters out of its introducer sheath.The pc400 was therefore removed and was no longer used in the procedure.The procedure was completed using four additional pc400s and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report: 1.Describe event or problem.Results: the pet lock was intact on the proximal end of the pusher assembly.Kinks were present approximately 107.0 and 123.0 cm from the proximal end of the pusher assembly.The embolization coil was intact with the pusher distal detachment tip (ddt).The embolization coil had offset coil winds and dried blood was present throughout the introducer sheath.Conclusions: evaluation of the returned pc400 revealed an embolization coil with offset coil winds.If the pc400 is forcefully advanced against resistance, damage such as offset coil winds may occur.These offset coil winds likely contributed to the inability to advance the device.Further evaluation revealed coagulated blood along the length of the device.If blood coagulates on the device, resistance may be experienced during subsequent attempts to advance the device.During functional testing the pc400 was unable to advance from its initial position in the introducer sheath.Evaluation of the returned lantern revealed an undamaged device.A demonstration pc400 was advanced through the lantern without issue.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastric varix using penumbra coil 400s (pc400s).During the procedure, the physician advanced a pc400 into the target vessel using a lantern delivery microcatheter (lantern), however, the pc400 would not take its intended shape.The physician then removed the pc400 from the patient and set it aside for later use.A pod12 coil was then successfully advanced into the target vessel using the same lantern.Subsequently, the physician attempted to re-advance the same pc400, but reported feeling resistance during advancement.It was also reported that the pc400 would only advance a few centimeters from its initial position within the introducer sheath.The pc400 was therefore removed and was no longer used in the procedure.The procedure was completed using four additional pc400s and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8370466
Report Number3005168196-2019-00358
Device Sequence Number1098823
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/17/2026
Device Catalogue Number4002C1450
Device Lot NumberF84748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/28/2019
Supplement Date Received by Manufacturer04/08/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date05/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005